Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS Pocatello, ID

August 8, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 8, 2014, 3:47 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 3:47 PM MDT (21:47 UTC)
Expired
Aug 8, 2014, 6:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 133 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WGUS55 KPIH 082147
FFWPIH
IDC013-090045-
/O.NEW.KPIH.FF.W.0035.140808T2147Z-140809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
347 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF HAILEY...

* UNTIL 645 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE BEAVER 
CREEK FIRE SCAR. ACCUMULATIONS OF A HALF TO ONE INCH PER HOUR WERE 
OBSERVED FROM THE STORM MOVING THROUGH THE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN SCAR. IF YOU ENCOUNTER FLASH FLOODING...MOVE TO 
HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS...TURN 
AROUND DONT DROWN.

&&

LAT...LON 4374 11467 4376 11449 4350 11429 4348 11447
      4352 11460 4356 11459 4359 11467 4361 11469
      4365 11467 4367 11468

$$

HUSTON
2 follow-up statements
119 
WGUS75 KPIH 082313
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
513 PM MDT FRI AUG 8 2014

IDC013-090045-
/O.CON.KPIH.FF.W.0035.000000T0000Z-140809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
513 PM MDT FRI AUG 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 500 PM MDT...AUTOMATED SENSORS INDICATED THAT 0.25 TO 0.75 INCHES 
OF RAIN LIKELY FELL OVER THE BEAVER CREEK FIRE BETWEEN 4 PM AND 5 PM 
MDT. DOPPLER RADAR IS INDICATING THAT THE THUNDERSTORMS THAT 
PROMPTED THE WARNING HAVE SINCE MOVED EAST OF THE WARNED 
AREA...HOWEVER FLASH FLOODING IS STILL POSSIBLE OVER THE WARNED AREA 
AS DEBRIS FLOWS WORK THEIR WAY DOWN STREAMS AND CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4374 11467 4376 11449 4350 11429 4348 11447
      4352 11460 4356 11459 4359 11467 4361 11469
      4365 11467 4367 11468

$$

HUSTON
180 
WGUS75 KPIH 090036
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
636 PM MDT FRI AUG 8 2014

IDC013-090046-
/O.EXP.KPIH.FF.W.0035.000000T0000Z-140809T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
636 PM MDT FRI AUG 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR WEST CENTRAL
BLAINE COUNTY...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED EAST OF THE 
REGION.

LAT...LON 4374 11467 4376 11449 4350 11429 4348 11447
      4352 11460 4356 11459 4359 11467 4361 11469
      4365 11467 4367 11468

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:46 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 8, 1:46 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT FRI AUG 8 2014

.DISCUSSION...

MOIST PATTERN CONTINUES ACROSS THE REGION. THUNDERSTORMS ARE
DEVELOPING ACROSS THE MOUNTAINS AND HIGHLANDS THIS AFTERNOON. THE
LOW PRESSURE SYSTEM RESPONSIBLE FOR PRODUCING WIDESPREAD
THUNDERSTORMS OVER THE PAST FEW DAYS HAS MOVED EAST OF THE REGION.
AS A RESULT...COVERAGE IS SOMEWHAT LOWER TODAY...MAINLY CONFINED TO
THE MOUNTAINS AND HIGHLANDS. HEAVY RAIN IS STILL A POSSIBILITY WITH
THESE STORMS AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
BEAVER CREEK BURN AREA THROUGH TONIGHT.

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION ON
SATURDAY. THIS WILL FIRE OFF SEVERAL THUNDERSTORMS ACROSS THE ENTIRE
REGION SATURDAY AFTERNOON. HAVE INCREASED CHANCES BY ABOUT 10
PERCENT EVERYWHERE. DEBATING WHETHER OR NOT TO CONTINUE THE FLOOD
WATCH INTO SATURDAY. THE COVERAGE APPEARS TO BE A LITTLE LESS AROUND
THE SHOSHONE TO KETCHUM AREAS ON SATURDAY. WILL HOLD OFF ON
EXTENDING THE FLOOD WATCH AND ALLOW MID SHIFT TO REEVALUATE. ELSEWHERE
HEAVY RAIN WITH THUNDERSTORMS WILL REMAIN A STRONG POSSIBILITY.

MAY GET A BIT OF A REPRIEVE ON SUNDAY AND MONDAY AS AN UPPER LEVEL
RIDGE SETTLES IN OVER THE REGION. MONSOON MOISTURE WILL REMAIN IN
PLACE...HOWEVER THE RIDGE WILL HELP TO SQUASH ACTIVITY FROM
DEVELOPING IN MANY AREAS. BEST CHANCES FOR STORMS WILL BE IN THE
MOUNTAINS...BUT COVERAGE MAY REMAIN ISOLATED.

BY MIDDLE OF NEXT WEEK AN UPPER TROUGH OVER THE PACIFIC NORTHWEST
WILL HELP TO ENHANCE THUNDERSTORMS COVERAGE ONCE AGAIN. COULD BE
RATHER WET AGAIN FROM MIDWEEK ONWARD.

VALLE

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EARLY EVENING.  HAVE VICINITY THUNDERSTORMS AT ALL TAF
SITES.   BEST CHANCE ON STATION WOULD BE SUN.  EXPECT AFTERNOON
CONVECTION AGAIN ON SATURDAY.   WINDS WILL BE LIGHT OUTSIDE OF
CONVECTIVE ACTIVITY WITH VFR CONDITIONS EXPECTED.   ONLY NON VFR
CONDITIONS UNDER HEAVY THUNDERSTORM RAIN.
GK

&&

.FIRE WEATHER...VERY MOIST AIR MASS CONTINUES TO PERSIST OVER
SOUTHEAST IDAHO TODAY.   ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS THE ENTIRE REGION EARLY THIS EVENING.
EXPECT THE SHOWERS AND THUNDERSTORMS TO AGAIN DEVELOP SATURDAY.
RELATIVELY HIGH HUMIDITY WILL CONTINUE INTO NEXT WEEK WITH PERHAPS
ANOTHER RELATIVELY WET PERIOD BY THE MIDDLE OF THE WEEK.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING IDZ031.

&&

In the hours before

Local storm report, Aug 8, 2:56 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
256 PM MDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 N HAILEY              43.56N 114.31W
08/08/2014  E0.25 INCH       BLAINE             ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Special weather statement, Aug 8, 3:06 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
306 PM MDT FRI AUG 8 2014

IDZ031-082200-
BLAINE ID-
306 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KETCHUM...MOVING SLOWLY EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THROUGH 400 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   KETCHUM AND SUN VALLEY...

LAT...LON 4385 11453 4386 11451 4383 11427 4381 11423
      4377 11414 4356 11423 4368 11460
TIME...MOT...LOC 2106Z 286DEG 4KT 4375 11444

HUSTON
Special weather statement, Aug 8, 3:13 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
313 PM MDT FRI AUG 8 2014

IDZ031-082215-
BLAINE ID-
313 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GALENA...MOVING SLOWLY
EAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN ACROSS THE NORTHERN HALF OF THE BEAVER CREEK BURN SCAR
THROUGH 400 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN BLAINE COUNTY...

LAT...LON 4376 11446 4352 11455 4353 11460 4356 11460
      4360 11469 4366 11467 4368 11470 4373 11468
      4374 11470 4378 11470
TIME...MOT...LOC 2112Z 283DEG 6KT 4368 11475

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:13 PM MDTSpecial Weather StatementPIH47 min
Aug 8, 3:06 PM MDTSpecial Weather StatementPIHCamas54 min
Aug 8, 3:13 PM MDTSpecial Weather StatementPIHCamas62 min
Aug 8, 4:05 PM MDTSpecial Weather StatementPIHCassia55 min
Aug 8, 4:09 PM MDTSpecial Weather StatementPIHBingham66 min
Aug 8, 4:13 PM MDTSpecial Weather StatementPIHBlaine62 min
Aug 8, 4:20 PM MDTSpecial Weather StatementPIHButte55 min
Aug 8, 4:34 PM MDTFlash Flood WarningPIHCassia3 hr
Aug 8, 4:54 PM MDTSpecial Weather StatementPIHBlaine51 min
Aug 8, 5:02 PM MDTSpecial Weather StatementPIHCaribou, Oneida58 min
Aug 8, 5:44 PM MDTFlash Flood WarningPIHBannock3 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.